Wyoming, 2007

Hail in Wyoming, June 21, 2007

June 21, 2007 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed near Newcastle and dropped quarter sized hail east of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed near Newcastle and dropped quarter sized hail east of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT THU JUN 21 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BROAD AREA OF HIGH
PRESSURE FROM THE GREAT LAKES INTO THE MIDWEST...WHILE LOW REMAINS
OVER SOUTHWEST NEBRASKA INTO NORTHEAST COLORADO WITH TROF
STRETCHING TO THE NORTH. WATER VAPOR ANALYSIS PLACES BROAD RIDGE
OVER THE REGION WITH COMPACT WAVE PUSHING INTO THE DAKOTAS FROM
SOUTHEAST MONTANA INTO EASTERN WYOMING. FOR THE REST OF TODAY INTO
THIS EVENING...SHORT TERM GUIDANCE CONTINUES TO ERODE THE CAP OVER
THE AREA WHILE CAPE VALUES OF 3000+ J/KG ARE EXPECTED THROUGH THE
AFTERNOON OVER MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA EDGING
INTO FAR NE WYO. REGIONAL RADARS INDICATE SOME WEAK CONVECTION
STARTING TO DEVELOP OVER PARTS OF SE MONTANA INTO ERN WYOMING WITH
THE APPROACHING WAVE. EXPECT STORMS TO CONTINUE DEVELOPING AS THE
WAVE MOVES EASTERLY THRU THE AFTERNOON INTO THE EVE. WITH THE STRONG
INSTABILITY COMBINED WITH 0-6KM BULK SHEAR AMPLE TO PRODUCE ROTATING
STORMS...EXPECT THAT ANY STORMS THAT DO DEVELOP WILL POSE A SEVERE
THREAT...MAINLY LARGE HAIL. OVER FAR SOUTH CENTRAL SOUTH
DAKOTA...0-1KM SHEAR VALUES ARE STRONG ENOUGH ALONG WITH LOW ENOUGH
LCL HEIGHTS TO POSE A MARGINAL TORNADIC THREAT. BY LATE THIS EVENING
CONVECTION SHOULD BE PUSHED INTO CENTRAL SOUTH DAKOTA. FOR
TOMORROW...A MUCH QUIETER DAY IS EXPECTED AS RIDGE REMAINS PARKED
OVER THE AREA BRINGING CONTINUED WARM WEATHER. MODELS INDICATE
MODERATE THETA-E ADVECTION OVER THE BLACK HILLS IN THE AFTERNOON AS
A WEAK UPPER WAVE PASSES THROUGH. WITH THIS...HAVE ADDED A SLIGHT
CHANCE OF THUNDERSTORMS SPREADING SLIGHTLY EASTERLY TOWARDS EVENING.
FOR SATURDAY...HOT WEATHER IS EXPECTED AS THERMAL RIDGE AMPLIFIES
OVER THE REGION. MOST AREAS WILL SEE UPPER 90S WITH SOME AREAS
CRESTING THE CENTURY MARK.

EXTENDED...STRONG THERMAL RIDGE WILL PUSH INTO NRN PLAINS ON
SUNDAY...BRINGING MUCH ABOVE NORMAL TEMPS. SFC LOW WL DVLPG IN
WYOMING SUN AFT AND MAY SEE SOME TSTMS BY SUN EVENING. ON MON
SIMILAR SETUP...ALTHOUGH TEMPS MIGHT BE A FEW DEGREES COOLER AS SFC
LOW NUDGES EWD. NOTHING MORE THAN ISOLD STORMS EXPECTED. SLIGHTLY
COOLER AIR SHOULD THEN FILTER IN FOR MIDDLE OF NEXT WEEK.

&&

.AVIATION...ISOLD MVFR CONDS CAN BE EXPECTED THRU 05Z IN THE VCNTY
OF TSTMS...OTHERWISE VFR CONDS ARE EXPECTED THROUGH THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 21, 2:00 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT THU JUN 21 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
300 PM MDT (400 PM CDT) THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA AND MOVE THROUGH THE REMAINDER
OF WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA INTO THE LATE AFTERNOON
AND EVENING HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA. AT THIS TIME...LARGE HAIL AND DAMAGING
WIND GUSTS ARE THE MAIN THREATS...ESPECIALLY TOWARDS CENTRAL SOUTH
DAKOTA. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...THOUGH THE
GREATEST THREAT FOR THIS WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR SEVERE WEATHER WILL RETURN ON SUNDAY AND REMAIN IN
THE FORECAST THROUGH MONDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 21, 2:42 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 N FAITH               45.07N 102.03W
06/21/2007  E1.00 INCH       PERKINS            SD   LAW ENFORCEMENT

&&

LCZEPYHA
Local storm report, Jun 21, 3:05 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             8 W STURGIS             44.41N 103.68W
06/21/2007  E1.00 INCH       LAWRENCE           SD   LAW ENFORCEMENT

&&

LCZEPYHA
Local storm report, Jun 21, 3:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 NW HILL CITY          43.96N 103.61W
06/21/2007  E1.00 INCH       PENNINGTON         SD   PUBLIC

            HAIL LASTED FROM 350 PM MDT UNTIL 400 PM MDT

&&

LCZEPYHA
Local storm report, Jun 21, 3:15 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             10 S USTA               45.07N 102.16W
06/21/2007  E1.75 INCH       PERKINS            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 21, 3:20 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 NW CUSTER             43.84N 103.70W
06/21/2007  E1.00 INCH       CUSTER             SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
June 21, 3:30 PM MST
Where
Weston County, 8 mi NE of Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
43.932, -104.106

Hail, Weston

When
June 21, 4:05 PM MST
Where
Weston County, 5 mi E of Newcastle
Measured
0.88 in hail
Reported by
Public
Coordinates
43.850, -104.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33035, 33036.